MAUDE Adverse Event Report: ARTHROCARE CORPORATION PROCISE MAX COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION PROCISE MAX COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number EIC8898-01
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Unspecified Tissue Injury (4559); Voice alteration (4906)
Date of Event 10/30/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a tonsillectomy and adenoidectomy, the procise max coblator wand worked perfectly to ablate the tonsils.When the surgeon retracted the soft pallet to address the adenoids, it was noticed that there was some superficial sloughing midway down posterior pharynx, very superficial.It was decided to stop with coblation and resume with suction cautery.When the adenoids were being removed with suction cautery, they came out in chunks.After the adenoids were addressed, a glidescope was used and it was noticed that the sloughing was evident all the way to the larynx.At this point, the nurse did realize that they replaced the saline bag with lactated ringer¿s.It is unknown if there was a surgical delay.No further complications were reported.Patient seemed ok post procedure.
 
Additional Manufacturer Narrative
H10: internal complaint reference number: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H10: h2: additional information: h6: health effect - clinical code.H3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that all documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.We cannot exclude a non-adherence to the ifu for the procise max coblator wand, as it does caution, ¿to evaluate patients for predisposing medical issues that may be exacerbated by the stress of surgery.Safe and effective electro surgery is dependent not only on equipment design, but also, to a large extent, on factors under the user¿s control.¿ although it was reported that the nurse realized they replaced the bag of the saline bag with lactated ringers, per the ifu both fluids are approved for this procedure.Additionally, there was no indication that the use of the lactated ringer's solution contributed to this adverse outcome.Since it was reported, no further complications were reported and the patient's airway was ok post procedure, no further impact is anticipated.Please refer to the instructions for use for precautions and warnings related to the use of the device.Based on this investigation, the need for corrective action is not indicated.

Brand Name
PROCISE MAX COBLATOR II
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20757411
Report Number3006524618-2024-00502
Device Sequence Number9493745
Product Code GEI
UDI-Device Identifier00817470007473
UDI-Public00817470007473
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K202006
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberEIC8898-01
Device Lot Number2137540
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/04/2024
Supplement Date Received by Manufacturer01/03/2025
Initial Report FDA Received Date11/22/2024
Supplement Report FDA Received Date01/07/2025
Date Device Manufactured11/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale